Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 291, NWS Morristown, TN

July 16, 2003Carter County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 16, 2003, 2:06 PM EDT for Carter County, Sullivan County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 2:06 PM EDT (18:06 UTC)
Expired
Jul 16, 2003, 2:35 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Carter County, TN, Sullivan County, TN

The radar

The Knoxville radar (KMRX), 109 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WUUS54 KMRX 161806
SVRMRX
TNC019-163-161835-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
206 PM EDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE
  SULLIVAN COUNTY IN EAST TENNESSEE

* UNTIL 235 PM EDT

* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BLUFF CITY...OR 7 MILES NORTH OF
  ELIZABETHTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF ELIZABETHTON AROUND 210 PM EDT
  9 MILES SOUTH OF BRISTOL TN AROUND 215 PM EDT
  HUNTER AROUND 225 PM EDT
  SADIE AROUND 230 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS.

LAT...LON 3655 8238 3641 8235 3619 8215 3662 8193

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:38 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 16, 9:38 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EDT WED JUL 16 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
938 AM EDT WED JUL 16 2003

MORNING CONVECTION...THAT DEVELOPED ON OUTFLOW BOUNDARY FROM SE KY
MCS...REMAINS STRONG TO NEAR SEVERE BUT IS LIMITED TO SW CORNER OF
OUR FORECAST/WARNING AREA.  REMAINDER OF THE FORECAST AREA IS
RELATIVELY RAIN FREE AS MCS WEAKENED SIGNIFICANTLY AFTER SUNRISE.

MODEL FORECAST SOUNDINGS SHOW AT LEAST MODERATE INSTABILITY WITH
TEMPS REACHING 80S LATER TODAY.  HOWEVER...THERE STILL LOOKS TO BE
SOME MID LEVEL WARM TEMPS TO OVERCOME.  UPPER LEVEL SUPPORT APPEARS
TO BE LACKING AS UPPER LEVEL JET FEATURE HAS PULLED WELL NE OF OUR
REGION FOR THIS AFTERNOON AND EVENING...LEAVING GENERALLY WEAK
WINDS ALOFT AND LITTLE TO NO STORM RELATIVE HELICITY.

MAY SEE AN INCREASE IN LOW LEVEL MOISTURE CONVERGENCE ON A LARGE
SCALE WHEN COLD FRONT SAGS SOUTH...OTHERWISE LEFTOVER OUTFLOW
BOUNDARIES PLUS LOCAL TERRAIN SHOULD HELP TO INITIATE AT LEAST
SCATTERED SHOWERS/STORMS LATER TODAY.

WILL NEED TO UPDATE ZFP AND WEB PRODUCTS TO REMOVE MORNING/AFTERNOON
WORDING...AND LEANING TOWARDS DROPPING POPS BACK TO AROUND 40-50%
RANGE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT WED JUL 16 2003

FRONTAL BOUNDARY WILL MOVE SE THROUGH MRX CWA TDY AND LAY E AND S OF
AREA TONIGHT. SFC HIGH PRESSURE RIDGE BUILDS IN WEAKLY FM OH RVR VLY
RESULTING IN MAINLY N SFC FLOW THROUGH FRI.

UPR SUPPORT FOR OVERNIGHT CONVECTION ACROSS KY EXITING SO OVERALL
TREND SHOULD BE DECREASING. AVAILABLE MOISTURE AND INSTABILITY VERY
GOOD OVER SW 2/3RD MRX CWA. DPS IN THE 70S EXTEND 1/2 WAY UP VALLEY
THIS MORNING. RELATIVELY COOL POOL OVER NE VALLEYS AND OUTFLOWS FROM
ONGOING CONVECTION SHOULD EASILY KICK OFF MORNING SHOWERS. THIS WILL
MOVE SOUTH THROUGH AREA AND GET ENERGIZED BY EARLY HEATING SOUTH
AREAS. SOUNDINGS SUPPORT STRONG WIND GUSTS AND HAIL DEVELOPMENT.
DUE TO SFC MOISTURE WILL GO BELOW MAX AND ABOVE MIN MOS GUIDANCE
THROUGH SHORT TERM. OTHERWISE CWA UNDER SW FLOW ALOFT IN THE
TRANSITION TWEEN WESTERN RIDGE AND NE TROUGH. THIS LIES IN FAVORABLE
PATH ALONG THICKNESS PATTERN FOR PSBL MCS DURING THE WEEKEND.

SON

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
915 PM EDT TUE JUL 15 2003

CURRENT SURFACE ANALYSIS AND SATELLITE LOOP SHOWS A LINE OF TSTORMS
DEVELOPING ALONG A COLD FRONT IN THE OHIO RIVER VALLEY...AS SURFACE
CONVERGENCE AND DIVERGENCE ALOFT INCREASES. EVENING SOUNDINGS REVEAL
THAT THE MID-LEVEL CAP (WHICH LIMITED CONVECTION TODAY) IS BEGINNING
TO ERODE AS NORTHWEST FLOW ALOFT INCREASES. MODELS INDICATE THAT THE
FRONT AND ITS ASSOCIATED TSTORMS WILL MOVE TOWARDS THE FORECAST AREA
OVERNIGHT...AFFECTING SOUTHWEST VIRGINIA AND THE NORTHERN PLATEAU
AFTER MIDNIGHT AND THE REST OF THE FORECAST AREA TOWARDS DAYBREAK.

WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO MENTION THIS TIMING
OF THE TSTORMS. REST OF TONIGHTS FORECAST LOOKS FINE WITH NO CHANGES
NEEDED.

DMG

*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT TUE JUL 15 2003

SHORT-TERM...AREA RADARS SHOW ISOLATED TO WIDELY SCATTERED CONVECTION
DEVELOPING ACROSS THE HIGHER ELEVATIONS OF THE PLATEAU AND FAR
EASTERN MOUNTAINS. SOUNDING OFF THE MESO-ETA CONTINUES TO SHOW
MID-LEVEL DRYING COMBINED WITH INVERTED-V IN THE BOUNDARY LAYER...SO
DAMAGING DOWNBURSTS WINDS ARE POSSIBLE.  ALSO...WBZ ARE AOB 10,500
FT SUGGEST LARGE HAIL ALSO POSSIBLE.

MESO-ETA SHOWS REMAINS OF DYING MCS (CURRENTLY NEAR IN/KY STATELINE)
MOVING INTO THE FORECAST AREA THIS EVENING.  WILL RAISE POPS TO 40-
50 PERCENT FOR OVERNIGHT.

FOR WEDNESDAY...MODELS SHOW FRONT MOVING ACROSS THE FORECAST AREA
SO WILL CONTINUE WITH A CHANCE POP AREA-WIDE.  AGAIN...AIRMASS WILL
BE QUITE UNSTABLE WITH CAPES NEAR 2500 J/KG...SO ISOLATED SEVERE
STORMS POSSIBLE.

LONGER TERM...GENERALLY BENIGN CONDITIONS TO RESUME PER MODEL
CONSENSUS. SURFACE HIGH PRESSURE BUILDS IN BEFORE ANOTHER WEAK
WAVE/FRONT APPROACH ON FRIDAY. MOISTURE APPEARS VERY LIMITED WITH
THIS FEATURE HOWEVER. FOR TEMPS...GENERALLY USED BLEND OF GUIDANCE
DATA.

EXTENDED...MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT. THERE
ARE SOME DIFFERENCES IN THE TIMING AND AMPLITUDE OF NORTHERN STREAM
SYSTEMS...BUT IMPACT ON OUR REGION SHOULD BE MINIMAL. GENERAL RIDGE
WEST/TROUGH EAST PATTERN WILL PERSIST. PERIODIC SHORTWAVES WILL BE
EJECTED THROUGH THE NORTHWEST FLOW WHICH WILL PROVIDE OCCASIONAL
TRIGGERS FOR CONVECTION FOR OUR AREA. TIMING OF INDIVIDUAL SHORTWAVES
WILL BE PROBLEMATIC. THEREFORE HAVE CONTINUED DIURNAL POPS TREND
EXCEPT FOR FRIDAY...WHICH WILL BE CONTINUED AS DRY. TEMPS WILL TEND
TO BE AT OR SLIGHTLY ABOVE CLIMATOLOGY.

PRELIMINARY NUMBERS FOLLOW:
CHA   71  88  68  91 /  40  50  20   5
TYS   70  87  67  89 /  50  50  20   5
TRI   66  85  63  86 /  50  40  20   5
OQT   70  87  67  89 /  50  50  20   5

DH/LCM

*********************************************************************
Hazardous weather outlook, Jul 16, 4:55 AM EDT, 9 hours 11 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-099>102-VAZ001-002-005-
006-008-162100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A FRONTAL BOUNDARY WILL SLIDE SOUTHEAST INTO THE EAST TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS LATER TODAY. THE ATMOSPHERE SOUTH
OF THE FRONT IS MODERATELY MOIST AND UNSTABLE. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG OUTFLOW BOUNDARIES FROM CONVECTION
THAT OCCURRED ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW THUNDERSTORMS
MAY BE STRONG TO SEVERE AHEAD OF THE FRONT. THERE IS A CHANCE FOR
DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. HEAVY DOWNPOURS OF
RAIN WILL ALSO OCCUR WITH THIS ACTIVITY WHICH MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

CLUSTERS OF THUNDERSTORMS WILL DEVELOP TOWARDS THE WEEKEND NORTHWEST
OF THE AREA. THESE STORMS WILL MOVE SOUTHEAST AND MAY AFFECT THE
MORRISTOWN FORECAST AREA. TIMING AND STRENGTH OF THESE SYSTEMS WILL
BE MONITORED AND EVALUATED FOR SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
SPOTTER ACTIVATION IS POSSIBLE OVER THE WEEKEND.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:46 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie59 min
Jul 16, 3:46 PM EDTSevere Thunderstorm WarningMRXAnderson29 min
Jul 16, 3:58 PM EDTSevere Thunderstorm WarningMRXRoane47 min
Jul 16, 4:29 PM EDTSevere Thunderstorm WarningMRXHamblen46 min
Jul 16, 6:28 PM EDTSevere Thunderstorm WarningMRXJefferson32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.